Top Health Tools
Top Health Tools

Top Reports
Top Reports
Top Articles
Top Articles

Top Reviews
Top Reviews
Can't Control Your Weight Gain? Medication, Other Lesser Known Sources May Be The Culprit

Lack of sleep, stress, medical conditions and medication may all play a role in weight gain. If you find yourself unable to lose weight, investigate these culprits seriously.

Some drugs meant to deal with depression, migraines and blood pressure and even those taken during hormone replacement therapy may lead to weight gain. These drugs have various effects on the body, from an increase in appetite to rise in the body's insulin levels. Very often, it's hard to point out the exact drug that's causing weight gain because different drugs have different effects on the body.

Steroids are used to treat conditions such as allergies, asthma and rheumatoid arthritis. They work by mimicking hormones in the body which regulate the metabolism and immune system — so helping suppress the immune system and reducing inflammation in the body.

However, an excess of steroids can mimick levels of cortisol — the ‘fight-or-flight’ hormone.

As the body needs more energy during stressful periods, this ‘stress’ hormone redistributes fat to the stomach, where it’s easily accessible. Fat is also stored, for unknown reasons, on the back of the neck, a condition known as Cushing’s Syndrome.

Steroids also cause more sugar to be released into the blood, which ends up being stored as fat and causes fluid retention. Ashley Grossman, professor of endocrinology at Barts and the London School of Medicine, says: ‘Normally you make steroid hormones yourself, but if by taking these drugs you have excess in the body, you can balloon out.

‘It may be worth accepting these effects if the disease that you’re being treated for is much worse. But in general, doctors try to use them at the lowest effective dose and for the shortest periods of time.’

POSSIBLE GAIN: Patients on steroids can increase their weight by 7 per cent or more. Some studies have found patients gain up to 28lb with longer term use.

WHAT TO DO: Talk to your doctor about getting off steroids or speak to a Naturopathic Doctor about a natural alternative.

Diabetes Drugs
Many people with type 2 diabetes are prescribed drugs called sulfonylureas — which work by stimulating the body to make more insulin — to lower high blood sugar levels. But sometimes these drugs cause blood sugars to drop so far that they spark hunger, making patients eat more.

The other diabetes drugs linked to weight gain are Thiazolidinediones (TZDs). They help make the body more sensitive to insulin so it better controls blood sugar levels, but also make the body hold onto salt, sparking swelling and weight gain.

POSSIBLE GAIN: Studies have found that sulfonylureas lead to weight gain of 6 to 10lb during the first 12 months of therapy. TZDs have been linked to ‘minor’ increases - from 1lb to 5lb — over a year.

WHAT TO DO: Talk to your doctor about getting off a specific diabetes drug or speak to a Naturopathic Doctor about a natural alternative.

Allergy Remedies
Many over-the-counter allergy treatments contain diphenhydramine, an ingredient that blocks the brain receptors that trigger the release of histamine, the chemical that sparks the body’s allergic reactions, such as swelling and itching.

But anti-histamines also affect the receptors in the brain which are thought to govern appetite, making patients more hungry. It also makes people feel sleepy and sluggish, so less active.

Professor Caroline Apovian, associate professor of medicine at Boston
University School of Medicine, said: ‘As well as being sedating, anti-histamines can also affect the appetite and satiety areas of the brain, making patients hungrier.’

POSSIBLE GAIN:  Studies have shown that patients who take antihistamines risk weight gain of 1per cent or more with long-term use.

WHAT TO DO: Talk to your doctor about getting off a specific allergy drug or speak to a Naturopathic Doctor about a natural alternative.

Blood Pressure Drugs
Beta blockers are drugs used to treat high blood pressure (hypertension), anxiety and irregular heart beat. These drugs — which include propranolol, metoprolol and atenolol — work by dampening down the action of the hormone adrenaline on the nervous system.

Eventually, the heart slows down and blood pressure also drops, along with the speed of the metabolism, slowing down people’s ability to burn calories. They can also make patients feel tired and less interested in exercise, leading to weight gain.

POSSIBLE GAIN: Professor Apovian says: ‘Some people have to be on beta blockers for years for heart conditions — and can gain as much as 10 or 20lb.’

WHAT TO DO: Talk to your doctor about getting off blood pressure drugs and pursuing a lifestyle change, or speak to a Naturopathic Doctor about a natural alternative.

The most commonly prescribed antidepressants are called SSRI s, such as Prozac and Seroxat, but there are also older types of antidepressant called tricyclics. As well as affecting your mental state, the drugs can also bind to the receptors which tell your brain if you feel hungry or full.

Consultant psychiatrist Paul Mackin, senior lecturer at Newcastle University, says: ‘These drugs can affect appetite control, encouraging you to eat more.’

POSSIBLE GAIN: After six months, up to a quarter of patients taking SSRI s gain an average of around 10 per cent of weight, according to U.S. studies. Seroxat is generally agreed by researchers to cause the most weight gain. With tricyclics, further research has found that patients gain between 1lb and 8lb, with some gaining as much as 30-45lb in two to six months.

WHAT TO DO: Talk to your doctor about getting off antidepressants and pursuing a lifestyle change, or speak to a Naturopathic Doctor about a natural alternative.

But Dr Mackin stresses: ‘It’s very important to keep taking the drugs and talk about strategies for losing weight, as people can become very ill if they stop taking them.’

Cancer Therapies
While most people associate cancer treatment with weight loss, Megace, a drug using a man-made chemical similar to the hormone progesterone used to stop the growth of female cancers, is one of the cancer therapies that can cause ‘substantial’ weight gain, says Professor Jack Cuzick of Cancer Research UK.

It is also used as an appetite stimulant in anorexics and underweight elderly people because it appears to trigger the brain receptors that stimulate hunger. Another sideeffect is nausea, so patients may also eat more to settle their stomachs.

One in ten patients also puts on weight when taking tamoxifen to control the growth of breast cancers, but Professor Cuzick says that extra pounds are likely to be linked
to the fact that patients are more sedentary after breast surgery.

POSSIBLE GAIN: Professor Cuzick says: ‘Megace can lead to weight gains of about 20lb over six months.’ One Canadian study found the average weight gain during a course of tamoxifen is about 20lb.

WHAT TO DO: To enhance your health in the long-term, only speak with a Naturopathic Doctor about natural cancer therapies.

Lack of Sleep
Many a time, we end up compromising on our sleep. However, when we don't get enough sleep, the body goes through physiological stress. As a result, it ends up storing fat more effectively than ever. In the process, we stock far more calories than we require, resulting in weight gain. Symptoms that indicate lack of sleep and inadequate rest are fatigue and low energy levels. Always make sure you meet your daily sleep requirement if you want to keep your weight under check.

POSSIBLE GAIN: Some studies suggest that if experience a lack of ideal sleep at least 15 days a month, this could translate to a minimum of 1-2 pounds of weight gain based on this factor alone per month.

WHAT TO DO: Try a Magnetico Bed which stimulates brain centers which allow you to have a restful sleep. Ensure you remain active daily and never have caffeinated beverages late in the evening.

Being under stress for a prolonged period triggers a bio-chemical process in our body wherein our metabolism slows down. This means that even if you stick to your daily requirement of calories, you might still be putting on weight, courtesy the slowdown of metabolism system. Moreover, such stress causes weight gain specifically around your waist. So, if your waist line has been on a constant rise, you need to pay attention to your stress levels.

POSSIBLE GAIN: The amount of weight gained through stress is variable, however increased cortisol levels which come with high stress levels will promote muscles loss and an accumulation of fat.

WHAT TO DO: Learn relaxing techniques, meditation, massage, and exercise methods which promote relaxation.


This site is owned and operated by 1999-2016. All Rights Reserved. All content on this site may be copied, without permission, whether reproduced digitally or in print, provided copyright, reference and source information are intact and use is strictly for not-for-profit purposes. Please review our copyright policy for full details.
volunteerDonateWrite For Us
Stay Connected With Our Newsletter